Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 25, 2006, 10:19 PM CDT for Shawnee County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2006, 10:19 PM CDT (03:19 UTC)
- Expired
- Aug 26, 2006, 2:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Shawnee County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2994 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 18.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 260325
FFWTOP
KSC177-260715-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT FRI AUG 25 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 215 AM CDT
* AT 1017 PM CDT...THE PUBLIC REPORTED VERY HEAVY RAIN FROM A
THUNDERSTORMS MOVING THROUGH SHAWNEE COUNTY. ONE TO TWO INCHES OF
RAIN HAS FALLEN ACROSS MUCH OF SHAWNEE COUNTY. ADDITIONAL
THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL MOVE THROUGH SHAWNEE
COUNTY BETWEEN NOW AND MIDNIGHT...AND WILL BRING ADDITIONAL
ACCUMULATIONS OF TWO TO THREE INCHES.
* LOCATIONS IMPACTED INCLUDE...
ROSSVILLE...
SILVER LAKE...
TOPEKA...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3908 9560 3905 9558 3906 9551 3905 9550
3887 9550 3886 9593 3909 9594 3913 9600
3913 9602 3921 9602 3921 9559
$$2 follow-up statements
000
WGUS73 KTOP 260354
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1053 PM CDT FRI AUG 25 2006
KSC177-260715-
SHAWNEE-
1053 PM CDT FRI AUG 25 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
SHAWNEE COUNTY...
SEVERAL STREETS IN THE TOPEKA VICINITY HAVE HAD TO HAVE TRAFFIC
DIVERTED DUE TO HIGH WATER AND VEHICLES STRANDED AROUND 1030 PM.
ANOTHER ROUND OF THUNDERSTORMS WITH HIGH WINDS AND VERY HEAVY RAIN
WILL BE MOVING FROM WESTERN PORTIONS OF SHAWNEE COUNTY ACROSS THE
COUNTY AND LIKELY AGGRAVATE THE FLASH FLOODING POTENTIAL THROUGH
MIDNIGHT. PERSONS SHOULD NOT DRIVE ACROSS WATER COVERED ROADS.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...ROSSVILLE AND SILVER LAKE
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
LAT...LON 3908 9560 3905 9558 3906 9551 3905 9550
3887 9550 3886 9593 3909 9594 3913 9600
3913 9602 3921 9602 3921 9559
$$
AFLFLOODSTACOUNTY.WWAPROD--000
WGUS73 KTOP 260709
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
209 AM CDT SAT AUG 26 2006
KSC177-260719-
SHAWNEE-
209 AM CDT SAT AUG 26 2006
...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM CDT FOR SHAWNEE
COUNTY...
AT 209 AM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH FLOODING
IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO
RECEDE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
LAT...LON 3908 9560 3905 9558 3906 9551 3905 9550
3887 9550 3886 9593 3909 9594 3913 9600
3913 9602 3921 9602 3921 9559
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:25 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Aug 25, 3:25 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT FRI AUG 25 2006 .DISCUSSION... PRECIPITATION TRENDS AND TEMPERATURES CONTINUE TO BE MAIN FORECAST CONCERNS THROUGH SATURDAY. LATEST WATER VAPOR SHOWING SHORTWAVE IN SOUTHWEST ADVANCING EASTWARD ACROSS COLORADO WITH MUCH STRONGER UPSTREAM TROUGH BACK INTO THE ID AREA. AT THE SFC...FRONT HAS BECOME NEARLY STATIONARY FROM NEAR HIAWATHA SOUTHWEST TO SOUTH OF MINNEAPOLIS. MOISTURE HAS POOLED TO THE EAST OF THE FRONT WITH LOW TO MIDDLE 70S DEWPOINTS AND WITH CONVECTIVE INHIBITIONS DECREASING POTENTIAL FOR SFC BASED CONVECTION THIS AREA IS INCREASING. FURTHER SOUTH ACROSS THE SOUTHERN CWA... MORE ELEVATED CONVECTION CONTINUES TO DEVELOP ON A SCATTERED BASIS WITHIN AREA OF HIGHER INHIBITIONS. WILL GO WITH WITH SCT TO LIKELY POPS ACROSS THE CWA THIS EVENING AND INCREASE OVERNIGHT AS MCS TRIES TO DEVELOP WEST AND SPREAD EASTWARD...ESPECIALLY SOUTHERN CWA...AS 850 WINDS BACK AND LOW LEVEL JET INCREASES. APPEARS AT THIS POINT THAT THE HEAVIEST RAINFALL TONIGHT IN THE 1-2 INCH RANGE WILL BE SOUTH OF I-70...WITH LIGHTER AMOUNTS NORTH. THE SOUTH IS THE DRIEST PART OF THE CWA WITH 3-6 HOUR FLASH FLOOD INDICES GENERALLY IN THE 2.5 TO 3.5 INCH RANGE. THEREFORE...NO PLANS AT THIS POINT TO GO WITH A FLASH FLOOD WATCH...BUT WILL NEED TO MONITOR EVENING TRENDS FOR ANY FURTHER NORTHWARD SHIFT TO THE AXIS OF THE HEAVY RAINFALL INTO THE NORTHERN PORTIONS OF THE CWA WHERE FFG INDICES ARE LOWER. WILL HAVE TO MONITOR CONVECTIVE TRENDS INTO TOMORROW FOR POSSIBLE HEAVY RAINFALL TONIGHT COUPLED WITH SIGNIFICANT RAINFALL AGAIN ON SATURDAY. WILL KEEP HEAVY RAINFALL MENTION ALL AREAS TONIGHT WITH HIGHER POPS WITHIN REGION OF PRECIPITABLE WATER VALUES AROUND 2 INCHES....THEN GRADUALLY TAPER DOWN BY SATURDAY AFTERNOON AS MCS/REMNANTS SHIFT EASTWARD. THIS IN CONJUNCTION WITH CLOUDS...WILL KEEP HIGHS DOWN ON SATURDAY TO THE UPPER 70S TO LOWER 80S. ACTIVE PORTION OF THE EXTENDED IS THROUGH MONDAY. TROF MOVING EAST FROM THE PAC NW KEEPS FLOW OVER THE STATE SOUTHWESTERLY...EJECTING SHORTWAVES INTO THE STATE THROUGH THE PERIOD. BIG IMPACT WILL BE POSITION OF THE FRONT...AND FORECAST WILL LIKELY SEE SOME ADJUSTMENTS AS FINER DETAILS RESOLVE. CONVECTION ON SATURDAY MAY SEND BOUNDARY INTO NORTHERN OK SATURDAY NIGHT. GFS TAKES THIS SOLUTION AND KEEPS MOST PRECIP TO OUR SOUTH...HOWEVER BRINGS 850MB FLOW AROUND FROM THE SOUTH AND SOUTHEAST WHICH COULD LEAD TO SOME OVERRUNNING OVER THE FRONT. NAM IS SIMILAR BUT SHIFTS CONVERGENCE SLIGHTLY FARTHER NORTH INTO NE KS. THEREFORE HAVE GONE WITH GENERALLY SCATTERED POPS INCREASING FROM NORTH TO SOUTH...WHERE BOUNDARY IS MORE LIKELY TO SET UP AND AREA IS MORE LIKELY TO EXPERIENCE OVERRUNNING. ENTIRE STATE ALSO COMES UNDER BROAD DIFFLUENT FLOW AHEAD OF UPPER TROF OVER CO/WY/NE AT THAT TIME. MAY HAVE TO CONTEND WITH SUBSIDENCE FROM SATURDAY CONVECTION WHICH COULD IMPACT PRECIP ON SUNDAY. TIME WILL TELL. TRICK FOR MONDAY DURING THE DAY WILL BE DRY SLOT WRAPPING AROUND THE BASE OF THE UPPER TROF INTO NE KS. HAVE KEPT SCT POPS ACROSS THE AREA OVERNIGHT AS COOLER DRIER AIR GETS A REINFORCING PUSH ACROSS THE AREA THROUGH 12-18Z WHICH SHOULD GENERATE PRECIP AS IT MOVES THROUGH. UPPER TROF THEN SLOWS PROGRESS ACROSS NEBRASKA...AND WITH SLOW EXIT WILL HANG ONTO SOME ISOLD POPS THROUGH THE AFTERNOON HOURS. QUIETER PERIOD TUES-FRI...AS HIGH PRESSURE SETTLES INTO THE NORTHEAST AND KEEPS 850 TEMPS IN THE 14-18C RANGE WITH A VERY SLOW WARMUP THROUGH THE PERIOD. DIDNT MAKE TOO MANY CHANGES TO EXTENDED. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 25, 4:50 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 450 PM CDT FRI AUG 25 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-262200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 450 PM CDT FRI AUG 25 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON...AND BECOME MORE WIDESPREAD TONIGHT. SOME OF THE STORMS MAY BE SEVERE...MAINLY ALONG AND TO THE SOUTH OF A HIAWATHA...MANHATTAN TO MINNEAPOLIS LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARD WITH THE STRONGER STORMS. VERY HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS CONTINUES OVER ALL THE AREA THROUGH MONDAY...DECREASING TO A SLIGHT FOR THUNDERSTORMS SOUTH OF INTERSTATE 35 BY TUESDAY. THE MOST LIKELY TIME FOR THUNDERSTORMS WILL BE SATURDAY NIGHT AND SUNDAY MORNING. AGAIN...LOCALLY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, Aug 25, 9:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
949 PM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST 1 W COUNCIL GROVE 38.66N 96.51W
08/25/2006 E60 MPH MORRIS KS TRAINED SPOTTER
&&
BYRNELocal storm report, Aug 25, 9:50 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
950 PM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST 4 SW DWIGHT 38.80N 96.65W
08/25/2006 E60 MPH MORRIS KS TRAINED SPOTTER
&&
BYRNELocal storm report, Aug 25, 9:55 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG WHITE CITY 38.80N 96.74W
08/25/2006 MORRIS KS TRAINED SPOTTER
10 INCH DIAMETER TREE REPORTED BLOWN DOWN.
&&
BYRNELocal storm report, Aug 25, 10:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1000 PM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND DMG WAMEGO 39.20N 96.30W
08/25/2006 POTTAWATOMIE KS LAW ENFORCEMENT
TREE REPORTED DOWN.
&&
BYRNELocal storm report, Aug 25, 10:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST ALTA VISTA 38.86N 96.49W
08/25/2006 E65.00 MPH WABAUNSEE KS LAW ENFORCEMENT
1003 PM TSTM WND GST 5 NNE ALTA VISTA 38.93N 96.45W
08/25/2006 E70.00 MPH WABAUNSEE KS LAW ENFORCEMENT
&&
BYRNELocal storm report, Aug 25, 10:16 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT FRI AUG 25 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND GST 5 W BUSHONG 38.64N 96.35W
08/25/2006 E60 MPH LYON KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:11 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 44 min |
| Aug 25, 7:22 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 38 min |
| Aug 25, 7:33 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 42 min |
| Aug 25, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 35 min |
| Aug 25, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| Aug 25, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 61 min |
| Aug 25, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 51 min |
| Aug 25, 8:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
| Aug 25, 9:06 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 39 min |
| Aug 25, 9:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 31 min |
| Aug 25, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 32 min |
| Aug 25, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 64 min |
| Aug 25, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 64 min |
| Aug 25, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 50 min |
| Aug 25, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 52 min |
| Aug 25, 10:52 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 53 min |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.